Probiotics May Reduce Diarrhea From Antibiotic Use

Comments
Posted in News, Probiotics, Diarrhea
Print

SANTA MONICA, Calif.—Consumption of probiotics (live microorganisms, which may occur naturally in foods such as yogurt, intended to confer a health benefit when consumed) is associated with a reduced risk of antibiotic-associated diarrhea, a common adverse effect of antibiotic use, according to a review and meta-analysis of previous studies published in the May 9 issue of JAMA.

"The use of antibiotics that disturb the gastrointestinal flora [microbes] is associated with clinical symptoms such as diarrhea, which occurs in as many as 30 percent of patients," the authors wrote. "Symptoms range from mild and self-limiting to severe, particularly in Clostridium difficile infections, and antibiotic-associated diarrhea (AAD) is an important reason for nonadherence with antibiotic treatment," according to background information in the article. Potentially, probiotics maintain or restore gut microecology (microbial ecology) during or after antibiotic treatment. "There is an increasing interest in probiotic interventions, and evidence for the effectiveness of probiotics in preventing or treating AAD is also increasing."

Susanne Hempel, PhD, of RAND Health, Santa Monica, Calif., and colleagues conducted a study to evaluate the available evidence on probiotic use for the prevention or treatment of AAD. Reviewers searched databases to identify randomized controlled trials (RCTs) involving AAD and probiotics (Lactobacillus, Bifidobacterium, Saccharomyces, Streptococcus, Enterococcus, and/or Bacillus). A total of 82 RCTs met inclusion criteria.

« Previous12Next »
Comments
HELLO
comments powered by Disqus